Today is my third shot; halfway there! And while this hasn’t been nearly the horror story that I’d read about, I don’t want to give you the impression that the entire experience is sunshine and rainbows, because it’s certainly not. Here’s the rundown of the side effects I’ve dealt with over the last two months. I’ll focus in on each one in future posts to discuss how I’m dealing with them.
- Joint Pain: for the first few days after the shot, my hips and knees hurt pretty badly. I first noticed it when I was in the bed and Shelli (my kitty) hopped up on my hip to curl up and sleep. She does this every night (which makes sleeping an adventure since she’s balanced so precariously…I can’t tell you how many times I’ve inadvertently launched her across the room), so it’s not all that unusual, but I saw STARS the first night. It typically goes away after about three days, so I just make use of the ibuprofen for those days and wait it out.
- HOT FLASHES: man, that first flash was ROUGH. I was on a conference call that was particularly aggravating, and I felt myself go nuclear. I got so hot that I started to feel cold, which actually wasn’t all that unpleasant, so I felt pretty successful for having made it through. This side effect was one of my greater anxieties, because I’m already hot-natured. I will say, though, that the add-back medication has helped immensely. I think I’ve only had a handful of genuine “flashes” over the last two months, and they’ve been bearable.
- Weepiness: I won’t call this “depression.” I’ve been depressed before, and this is nowhere near that bad. I’d liken it to typical PMS-type sadness; news stories make me want to cry (especially ones about animals) and I’ve found myself reading too many sad stories for the catharsis of “crying it out.” While it sucks, it’s definitely not that soul-crushing type of hopelessness that comes along with clinical depression.
- Irritability/Grumpiness: I’m already a pretty grumpy person, so I’m not sure how much different I am, but I can definitely feel myself get frustrated more easily and there’s been a time or two where I’ve said something snippy that I may not have said if I hadn’t been on Lupron. Thankfully, for the most part my friends have found my grumpiness to be entertaining, so I don’t think anyone is ready to cut me out of their life just yet. I’ve not experienced the “Lupron Rage” that I read about; I’ll take some minor irritability over rage any day.
- Hungriness: Holy crap this has sucked. I went from not wanting to eat anything for two months after surgery to wanting to eat ALL. THE. DAMN.TIME. I can see how people gain excessive amounts of weight if they’re not paying attention to what’s going on with their body. I’ve had to make a concerted effort not to eat everything I see and to offset the overeating I do with a healthy amount of exercise. I’ve lost about four pounds over the last two months; I’d like it to be more, but I’m not going to beat myself up too much about it.
- Clumsiness/Lightheadedness: I put these together since most of my clumsiness is a result of feeling a bit lightheaded when I stand up. There was one incident at work where I barely made it into the bathroom stall before falling down and I ended up cracking my head against the side of the stall when I sat down. That was a little frightening. In fact, this one has probably been the most frightening of the side effects, since the possibility of my falling down in front of people is high, and making a spectacle of myself is one of my phobias. Joey has mentioned a couple of times that he’s a little nervous about my falling off Mt. Mitchell. I just told him that I’d tie myself to him so we’d both go together if I fall. On a positive note, though, this side effect has improved over the last two months; I haven’t had it nearly as bad the second month as I did the first.
That’s it, guys. While this clearly isn’t a walk in the park (more like a “stagger through the park while it’s 100 degrees”), it absolutely hasn’t been the horrific experience I read about online. I know that there are women out there who’ve had a genuinely terrible time with Lupron; I’m not trying to diminish that. However, if you’re out there and your doctor recommends it as a treatment for your endometriosis/infertility, I don’t want you to feel hopeless and terrified. It’s possible not only to survive, but THRIVE while you’re on this drug.